A 6-year-old girl in Allen, Texas, began exhibiting behaviors that were so concerning that her parents ended up taking her to the hospital. She was hallucinating and tried to run away from school.
The last straw was when her mom saw what the young girl was about to do in the bedroom of their home. The girl’s bedroom is on the second story.
She climbed on top of her desk, opened the window, and was ready to jump.
Fortunately, her mom arrived just in time and was able to grab her before she seriously injured herself.
This is the point when her parents took her to the hospital. Her psychosis stemmed from medication intended to actually make her feel better.
Instead, she suffered from rare side effects of the common flu medication she was given. After being diagnosed with the flu, she took Tamiflu.
The antiviral drug was supposed to slow down the flu virus by attacking it and preventing it from multiplying.
Perhaps it lessened the girl’s flu symptoms, but it also affected her nervous system, leading to the psychosis.
Emergency room physician Dr. Glenn Hardesty told KTVT, “Less than 1 percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.”
The girl’s father did not think the complications of Tamiflu were worth “the 16 hours of symptom relief.”
Taking care of a sick child can already be worrying enough for a parent, so I cannot imagine the added stress the parents felt as they watched their daughter also suffer from rare side effects of the medication.
The father stated, “Know that side effects are there for a reason… I guess they can happen, and we got the short end of the stick.”
As this family’s story has been shared, other parents have been opening up about similar experiences in feeling they too got the short end of the stick.
The flu virus symptoms may have been more manageable, but their children suffered from scary side effects.
The Food and Drug Administration advises, “People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.”
The parents of the 6-year-old girl have questioned their decision to allow their daughter to take Tamiflu, but at the end of the day should know they took the right step to go the hospital to seek help once her reaction was threatening her own safety and well-being.
Truth and Accuracy
We are committed to truth and accuracy in all of our journalism. Read our editorial standards.